Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 41, NWS Milwaukee, WI

June 21, 2022Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 21, 2022, 6:49 PM CDT for Lafayette County, Wisconsin. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2022, 6:49 PM CDT (23:49 UTC)
Expired
Jun 21, 2022, 7:28 PM CDT
In force
39 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:58 PM CDTTSTM WND DMGDarlington, WITREE DOWN BLOCKING HIGHWAY 23 IN DARLINGTON AND SOME TREE DAMAGE IN A YARD NEARBY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WUUS53 KMKX 212349
SVRMKX
WIC065-220045-
/O.NEW.KMKX.SV.W.0041.220621T2349Z-220622T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
649 PM CDT Tue Jun 21 2022

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Lafayette County in south central Wisconsin...

* Until 745 PM CDT.

* At 648 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northeast of Darlington to near Council
  Hill, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Darlington, Shullsburg, Belmont, Benton, Argyle, Blanchardville,
  Wiota, New Diggings, South Wayne, Elk Grove, Fayette, Lamont,
  Gratiot, Calamine, Lead Mine, Yellowstone Lake St Park and
  Woodford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4259 9042 4267 9043 4281 9024 4281 8984
      4251 8984 4251 9043 4259 9043
TIME...MOT...LOC 2348Z 267DEG 22KT 4276 9004 4247 9040 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WOOD
3 follow-up statements
186 
WWUS53 KMKX 220009
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
709 PM CDT Tue Jun 21 2022

WIC065-220045-
/O.CON.KMKX.SV.W.0041.000000T0000Z-220622T0045Z/
Lafayette WI-
709 PM CDT Tue Jun 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR LAFAYETTE COUNTY...

At 708 PM CDT, severe thunderstorms were located along a line
extending from near Blanchardville to Scales Mound, moving east at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Darlington, Shullsburg, Benton, Argyle, Blanchardville, Wiota, New
Diggings, South Wayne, Fayette, Lamont, Gratiot, Lead Mine,
Yellowstone Lake St Park and Woodford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4267 9024 4281 9007 4281 8984 4251 8984
      4251 9043 4259 9039
TIME...MOT...LOC 0008Z 267DEG 22KT 4277 8987 4248 9023 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WOOD
735 
WWUS53 KMKX 220023 RRA
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
723 PM CDT Tue Jun 21 2022

WIC065-220045-
/O.CON.KMKX.SV.W.0041.000000T0000Z-220622T0045Z/
Lafayette WI-
723 PM CDT Tue Jun 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN LAFAYETTE COUNTY...

At 723 PM CDT, severe thunderstorms were located along a line
extending from near Argyle to near Warren, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Darlington, Shullsburg, Argyle, Wiota, South Wayne, Lamont, Gratiot
and Woodford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4274 9002 4281 8984 4251 8984 4251 9026
      4261 9026
TIME...MOT...LOC 0023Z 272DEG 38KT 4266 8977 4252 8991 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WOOD
947 
WWUS53 KMKX 220028
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
728 PM CDT Tue Jun 21 2022

WIC065-220038-
/O.CAN.KMKX.SV.W.0041.000000T0000Z-220622T0045Z/
Lafayette WI-
728 PM CDT Tue Jun 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAFAYETTE COUNTY IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4274 9002 4281 8984 4251 8984 4251 9026
      4261 9026
TIME...MOT...LOC 0028Z 267DEG 22KT 4266 8973 4252 8987 

$$

WOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:34 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 21, 2:34 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
234 PM CDT Tue Jun 21 2022

.SHORT TERM...
(Issued 230 PM CDT Tue Jun 21 2022)

Tonight through Wednesday night:

Over the next few hours through the late evening some isolated to
scattered thunderstorms may begin to develop as a front begins
pushing through. The environment is very unstable with MLCAPE in
excess of 2000 J/kg but with very little shear (06 km shear < 25
kts) so storms would likely be unorganized and becoming outflow
dominant rather quickly. This outflow could act as a forcing
mechanism for new storms as others die out. There is some risk for
a few severe storms however with towering storms from all that
instability bringing potential for some large hail and damaging
wind gusts. Damaging wind gust potential is certainly heightened
with a bit of an inverted V sounding with moderate theta-e
differences and DCAPE in excess of 1300 J/kg. The concerns for
storms is the weak forcing and the fact that we are fighting
75-100 J/kg of MLCIN which be be hard to overcome.

Into the late evening the front will push out leaving high
pressure to push in behind. The upper levels will feature mostly
zonal flow through Wednesday before a shortwave pushes through
Wednesday night. However given lack of moisture in the low to
midlevels expect the region to remain dry. generally expect warm
conditions Wednesday with clear skies and light northwest winds.

Kuroski

&&

.LONG TERM...
(Issued 230 PM CDT Tue Jun 21 2022)

Thursday through Tuesday:

High pressure and large scale ridging will dominate much of the
extended period through Friday with mostly warm temperatures in
the mid to upper 80s through this period. Thursday the high will
remain in place for the most part though slowly shifting east.
Friday will feature a chance for shower/storms primarily to the
far northwest given the boundary to the west and decent forcing
but in our CWA the moisture still lacks for the most part making
it tough to see storms in southern Wisconsin. Into Saturday things
become more uncertain but it appears as though storms will push
through along a frontal boundary (with UL support from a
shortwave) with better moisture available in the low to mid
levels. It will be possible for some severe convection with this
front as there looks to be plenty of instability on models and at
least decent shear capable of organizing storms.

Beyond Saturday the front will cool temperatures down a bit and
usher in another strong high pressure region to the area. While
the upper level will lag a bit with a longwave trough pushing
through the area with also become entrenched in another ridge for
at least a period beginning next week. Either way we look to
remain mostly dry from Sunday through at least much of Tuesday
under strong high pressure.

Kuroski

&&

.AVIATION...
(Issued 230 PM CDT Tue Jun 21 2022)

Modest west to southwest winds during the day today with no real
concerns for VSBYS or CIGS as VFR conditions are expected.
However, there is a risk of isolated strong storms that could
begin over the next few hours with heavy rain and hail possible
with damaging wind gusts as well. These may not affect TAF site
given the isolated nature but if they were to, some temporary
reductions in VSBYS would be likely. This would be main from the
late afternoon through the late evening before thunderstorms are
no longer a concern.

Kuroski

&&

.MARINE...
(Issued 230 PM CDT Tue Jun 21 2022)

Southwest winds continue this afternoon with gusts up to 25 knots
along the lakeshore with gusts to 30 knots over the northern half
of the lake as low pressure over Ontario will gradually continue
east northeast as it moves over James Bay tonight. A front will
move through this evening in association with the low, with the
potential for thunderstorms along the front that could produce
some stronger winds. Behind the front winds will shift to the
northwest becoming lighter as high pressure builds in. Light and
variable winds are expected to continue through the rest of the
week.

Kuroski

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-WIZ058-
     WIZ059-WIZ060-WIZ062-WIZ063-WIZ064-WIZ065-WIZ066-WIZ067-
     WIZ068-WIZ069-WIZ070-WIZ071-WIZ072 until 7 PM Tuesday.

LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 9 PM
     Tuesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 21, 2:41 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
241 PM CDT Tue Jun 21 2022

WIZ046-047-051-052-056>060-062>072-221945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
241 PM CDT Tue Jun 21 2022

This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A Heat Advisory remains in effect for all of southern Wisconsin
until 7 PM CDT, for heat index values of 100 to 107.

There is a chance for a few strong to severe thunderstorms late
this afternoon and evening. Gusty winds, hail and heavy rain are
the primary concern for any stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Slight chance for thunderstorms Friday, but better chances hold
off until Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and
evening.

LMZ643>646-221945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
241 PM CDT Tue Jun 21 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory remains in effect this afternoon and
evening for southwest winds to 25 knots.

There is a chance for thunderstorms this evening. Gusty winds will
be possible with any stronger storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Slight chance for thunderstorms Friday, but better chances hold
off until Saturday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-221945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
241 PM CDT Tue Jun 21 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Southwest gusts up to 30 knots this afternoon and evening across
the north half of the lake.

There is a chance for thunderstorms this evening. Gusty winds will
be possible with any stronger storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Slight chance for thunderstorms Friday, but better chances hold
off until Saturday.

www.weather.gov/mkx

In the hours before

Special weather statement, Jun 21, 6:20 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
620 PM CDT Tue Jun 21 2022

WIZ062-067-220015-
Lafayette WI-Iowa WI-
620 PM CDT Tue Jun 21 2022

...Strong thunderstorms will impact portions of Lafayette and
southern Iowa Counties through 715 PM CDT...

At 620 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Platteville to near Dubuque. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mineral Point, Darlington, Shullsburg, Belmont, Benton, Argyle,
Blanchardville, Wiota, New Diggings, South Wayne, Waldwick, Elk
Grove, Fayette, Lamont, Rewey, Hollandale, Gratiot, Platte Mounds,
Calamine and Lead Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4288 9043 4297 8984 4251 8984 4251 9043
TIME...MOT...LOC 2320Z 250DEG 29KT 4271 9043 4251 9067

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

WOOD
Special weather statement, Jun 21, 6:37 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
637 PM CDT Tue Jun 21 2022

WIZ046-047-057-058-220000-
Dodge WI-Columbia WI-Green Lake WI-Marquette WI-
637 PM CDT Tue Jun 21 2022

...A strong thunderstorm will impact portions of southern Green Lake,
northeastern Columbia, south central Marquette and northwestern Dodge
Counties through 700 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pardeeville, or 10 miles east of Portage, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pardeeville, Randolph, Cambria, Manchester, Friesland, Kingston and
Dalton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4354 8942 4369 8933 4369 8894 4345 8902
TIME...MOT...LOC 2337Z 280DEG 28KT 4359 8927

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ANDERSON

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:00 PM CDTSmall Craft AdvisoryMKX24 hr
Jun 21, 6:20 PM CDTSpecial Weather StatementMKXLafayette55 min
Jun 21, 6:37 PM CDTSpecial Weather StatementMKXColumbia23 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.